Idaho, 2012

Flooding in Idaho, April 1 to 9, 2012

April 1 to 9, 2012 · NWS OTX · 4 events in 3 counties and zones

A stagnant long wave pattern featuring a broad trough off the Pacific Northwest Coast and upper-level ridge over the central United States resulted in a parade of moist storm systems tracking through the Inland Northwest culminating on April 1st. An extended period of wet weather and low to mid elevation snowmelt through the final week of March resulted in high water levels on rivers and lakes…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A stagnant long wave pattern featuring a broad trough off the Pacific Northwest Coast and upper-level ridge over the central United States resulted in a parade of moist storm systems tracking through the Inland Northwest culminating on April 1st. An extended period of wet weather and low to mid elevation snowmelt through the final week of March resulted in high water levels on rivers and lakes in the Coeur d'Alene, St. Joe and Palouse River Basins. Daily rainfall accumulations ranged between a quarter to just over a half an inch for the week leading up to April 1st aside from March 28th. This concluded record setting precipitation totals for the month of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 31, 9:47 PM PST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 31, 9:47 PM PST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1047 PM PDT Sat Mar 31 2012

.SYNOPSIS...
A vigorous cold front will bring showers and and a few thunderstorms
to the Idaho Panhandle and portions of eastern Washington late
this afternoon and this evening. The showers and thunderstorms will
have the potential to produce brief heavy rain over the Palouse as
well as over the central and southern Idaho Panhandle. Rain will
have the potential to aggravate ongoing flooding problems. The
Inland Northwest will experience a break in the onslaught of heavy
precipitation on Monday and Tuesday. Cool and unsettled weather
will return Wednesday and Thursday.

&&

.DISCUSSION...
One batch of showers is moving east out of the Idaho Panhandle
this evening, with the next round bearing down on the Cascades and
the Wenatchee area from the southwest. Showers will spread east
across the Inland Northwest tonight. Cold air advection and
downsloping flow off the Cascades will keep showers to a minimum
for the western valleys and Columbia Basin with a better chance of
measurable precipitation across the rising terrain east of the
basin. River levels in extreme eastern Washington and north Idaho
have been dropping this evening after a steep rise earlier today. There
will be a bit of a break in the precip for the Palouse and North
Idaho overnight that will allow rivers and creeks to recede
somewhat. There will likely be another bump in river levels again
Sunday as showers redevelop. This is not expected to be a steep
rise as snow levels are falling behind the cold front and showers
will be scattered in nature. /Kelch

&&

.AVIATION...
06z TAFS: One batch of showers is moving east into western
Montana while the next batch, associated with a cold front, is
approaching the KEAT/KMWH area tonight . This will spread to the
eastern TAF sites after 10z. MVFR cigs will continue to affect the
KGEG/KSFF/KCOE area overnight and could drop to occasional IFR in
-SHSN at KGEG/KCOE and possibly as far south as KPUW. Scattered
showers will be possible at all TAF sites again Sunday afternoon
under a cold and unstable upper trough. Gusty west to southwest
winds will increase after 15z and continue through early evening.
/EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  44  31  50  38  60 /  90  60  30  10  10  20
Coeur d'Alene  33  43  31  50  35  60 / 100  70  40  20  10  10
Pullman        34  43  31  50  37  61 /  80  70  30  10  10  10
Lewiston       38  49  34  56  41  66 /  80  60  20  10  10  10
Colville       35  48  31  51  36  60 / 100  60  40  30  30  60
Sandpoint      32  42  30  47  34  57 / 100  90  60  40  30  10
Kellogg        34  38  31  45  33  55 / 100 100  60  20  10  10
Moses Lake     34  55  33  57  42  64 /  20  20  20  10  10  40
Wenatchee      36  51  36  53  42  59 /  20  20  20  10  30  60
Omak           30  51  31  53  39  57 /  60  20  20  30  50  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 31, 9:31 PM PST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1031 PM PDT SAT MAR 31 2012

IDZ001>004-026-027-WAZ031>033-036>038-011515-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
1031 PM PDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH TONIGHT AFTER SEVERAL
DAYS OF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOST SWOLLEN RIVERS AND STREAMS WILL RECEDE SUNDAY NIGHT
THROUGH THE MIDDLE OF THE WEEK. ANOTHER ROUND OF LIGHT TO
MODERATE RAIN IS EXPECTED OVER EASTERN WASHINGTON AND NORTHERN
IDAHO ON SUNDAY...BUT ADDITIONAL RAIN AMOUNTS WILL GENERALLY BE
LESS THAN A QUARTER OF AN INCH. MID AND HIGH ELEVATION RUNOFF WILL
BE DECREASING ON SUNDAY AS WELL WITH SNOW LEVELS AROUND 3000 FEET.

SLOW RESPONDING RIVERS LIKE THE ST JOE AT ST MARIES AND THE COEUR
D'ALENE RIVER AT CATALDO WILL TAKE SEVERAL DAYS OF COOLER AND
DRIER WEATHER TO FALL BELOW FLOOD STAGE.

WAZ034-035-041>044-011515-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1031 PM PDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 31, 10:48 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1148 PM PDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HEAVY RAIN       POMEROY                 46.47N 117.59W
03/31/2012  M0.80 INCH       GARFIELD           WA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ESE COLFAX              46.88N 117.36W
03/31/2012  M0.91 INCH       WHITMAN            WA   TRAINED SPOTTER

            COCORAHS WA-WM-1

0700 AM     HEAVY RAIN       ROSALIA                 47.23N 117.37W
03/31/2012  M0.80 INCH       WHITMAN            WA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 SSW PALOUSE           46.87N 117.09W
03/31/2012  M0.82 INCH       WHITMAN            WA   TRAINED SPOTTER

            COCORAHS WA-WM-5

0700 AM     HEAVY RAIN       1 SW MOSCOW             46.72N 117.02W
03/31/2012  M0.52 INCH       LATAH              ID   TRAINED SPOTTER

            COCORAHS ID-LT-3

0800 AM     HEAVY RAIN       1 E MOSCOW              46.73N 116.97W
03/31/2012  M0.54 INCH       LATAH              ID   TRAINED SPOTTER

            COCORAHS ID-LT-7

0800 AM     HEAVY RAIN       6 SE ENDICOTT           46.86N 117.60W
03/31/2012  M0.73 INCH       WHITMAN            WA   TRAINED SPOTTER

            COCORAHS WA-WM-6

0800 AM     HEAVY RAIN       KELLOGG                 47.53N 116.12W
03/31/2012  M1.26 INCH       SHOSHONE           ID   CO-OP OBSERVER

1030 AM     FLOOD            8 NNE SANDPOINT         48.39N 116.49W
03/31/2012                   BONNER             ID   BROADCAST MEDIA

            FLOOD WATERS WASHED OUT A SECTION OF A RAILWAY NEAR
            COLBURN CULVER ROAD AND SELKIRK ROAD...RESULTING IN A
            TRAIN DERAILING. THE TRAIN WAS HAULING GRAIN...WHICH
            SPILLED DUE TO THE ACCIDENT. NO INJURIES WERE REPORTED.

0230 PM     FLOOD            1 E COEUR D'ALENE       47.70N 116.76W
03/31/2012                   KOOTENAI           ID   EMERGENCY MNGR

            TWO HOMES IN FERNAN VILLAGE ARE BEING FLOODED BY FERNAN
            LAKE. TWO TO THREE OTHER HOMES HAD THEIR SEAWALLS
            HEIGHTENED WITH SANDBAGS TO PREVENT WATER FROM ENTERING.

0239 PM     FLOOD            CATALDO                 47.54N 116.32W
03/31/2012                   SHOSHONE           ID   EMERGENCY MNGR

            CCC ROAD FLOODED AND IMPASSABLE

0239 PM     FLOOD            2 ENE CABINET           48.09N 116.02W
03/31/2012                   SANDERS            MT   EMERGENCY MNGR

            BLUE CREEK ROAD WASHED OUT NEAR YELLOWSTONE.

0239 PM     FLOOD            2 W CATALDO             47.54N 116.36W
03/31/2012                   KOOTENAI           ID   EMERGENCY MNGR

            LATOUR CREEK ROAD AND CAMPGROUND FLOODED.

0630 PM     DEBRIS FLOW      3 ESE PRICHARD          47.51N 115.86W
03/31/2012                   SHOSHONE           ID   TRAINED SPOTTER

            HEAVY RAIN HAS ERODED PARTS OF DOBSON PASS RESULTING IN A
            PORTION OF THE ROAD TO SLIDE DOWN THE HILL. THE PASS WILL
            BE CLOSED TOMORROW MORNING...APRIL 1ST UNTIL IT CAN BE
            FIXED.

&&

MAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Kootenai

When
April 1, 12:00 AM PST to April 9, 1:00 PM PST
Where
Kootenai County, 1.71 mi ESE of Coeur D Alene to 1.8 mi ESE of Coeur D Alene
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
47.673, -116.745

Two homes in Fernan Village were flooded by Fernan Lake. Three other homes along the shores of the lake had their seawalls heightened with sandbags to prevent the lake from entering the homes.

Flood, Benewah

When
April 1, 12:00 AM PST to April 3, 8:00 PM PST
Where
Benewah County, 0.57 mi W of Riverdale to 0.7 mi WNW of St Maries Muni Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.319, -116.562

The Saint Joe River at Saint Maries rose above the flood stage of 32.5 feet at 0300 PDT on March 31st, crested at 33.9 feet at 0600 PDT on April 1st, and receded below flood stage 2100 PDT on April 3rd. Saint Joe City Road flooded. Minor flooding was observed throughout low lying areas of the Saint Joe Valley and of the Aqua Park in Saint Maries.

Flood, Kootenai

When
April 1, 12:00 AM PST to 11:00 AM PST
Where
Kootenai County, 0.51 mi NNE of Cataldo to 2.31 mi S of Cataldo
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.557, -116.326

The Coeur D Alene River at Cataldo went above flood stage of 43 feet at 1800 PDT on March 31st, crested at 45 feet 1100 PDT, and receded below 43 feet around noon on April 1st. CCC Road at Cataldo flooded and was impassible. Latour Creek Road at Cataldo also flooded but was passable. Portions of Dudley Road, west of Latour Creek Road were underwater and impassible. Wolf Creek and Kahnderosa RV Campgrounds flooded. A few homes near the river experienced minor flooding of basements. Minor flooding was also observed in farmlands between Cataldo to Harrison.

Flood, Latah

When
April 1, 12:00 AM PST to 6:00 AM PST
Where
Latah County, 2.82 mi W of Kennedy Ford to 3.24 mi ENE of Kennedy Ford
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.913, -117.039

There was extensive flooding of the low lying areas west of Potlatch. South River Road was flooded where it crosses the Palouse River at Wellesley Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375040, 375174, 375176, 375177.